Jump to content
BC Boards

Recommended Posts

I went to Holisitc Pampered Pets yesterday and bought same Canidae, which appears to have none of those fillers. She doesn't think much of it, but I will wait and see how she does. She likes the biscuits I bought there and LOVES the Natural Balance (a food that comes wrapped rather like sausage). This is how she got her pills--to the point where she would acept the plain pill out of my hand and chew it, as long as I followed up with a high value morsel. It does have Wheat Flour, though, so I'm a bit concerned about it, but if it gets here to take her pills, it will do for now. I still have to shove the capsule down her throat; can't let her chew those.

 

She's on Ketaconazole, Cephalaxin, and a steroid (can't recall the name, I thinks it's Prednisone, but wouldn't swear to it). Do any of these meds have the side effect of making her seem depressed? I know that's attributing a human emotion to a dog, but if she were human, it's how I'd diagnose her. She doesn't seem to have the energy she did before the meds, either. I plan on taking her on a good long walk this weekend--with my work hours there's no way I can get home in time to get a good walk in before dusk. We walk in the woods, and its hunting season.

Link to post
Share on other sites

She's on Ketaconazole, Cephalaxin, and a steroid (can't recall the name, I thinks it's Prednisone, but wouldn't swear to it). Do any of these meds have the side effect of making her seem depressed? I know that's attributing a human emotion to a dog, but if she were human, it's how I'd diagnose her. She doesn't seem to have the energy she did before the meds, either.

 

Yes, all those meds can make her feel off. Pred, especially, can alter the behavior. Keto can affect the liver so make sure her appetite is okay & that you give it with a meal.

 

HTH,

Link to post
Share on other sites

She's on Ketaconazole, Cephalaxin, and a steroid (can't recall the name, I thinks it's Prednisone, but wouldn't swear to it). Do any of these meds have the side effect of making her seem depressed? I know that's attributing a human emotion to a dog, but if she were human, it's how I'd diagnose her. She doesn't seem to have the energy she did before the meds, either.

 

Yes, all those meds can make her feel off. Pred, especially, can alter the behavior. Keto can affect the liver so make sure her appetite is okay & that you give it with a meal.

 

HTH,

Link to post
Share on other sites

A couple of tricks I do is when you push the pill to the back of the throat and hold her mouth closed, if she doesn't swallow (some dogs are really stubborn) just gently hold your fingers in/in front of her nostrils so that for a couple of seconds she can't inhale - this will force her to swallow.

 

Also, try crushing the pill up if she's being really fussy and then mixing it in with a teaspoon of peanut butter or honey (or anything else she will love) so that it's more disguised by the food. Just make sure that you only mix it with a small amount of food so that you can be sure she's had the whole pill.

 

The pred will make her thirsty so you may see her drinking more frequently and she may also need to go to the toilet more often. it can also increase her appetite so watch her food intake - alot of people complain that pred has made their dog fat, but really it is them allowing the dog to have more food when they seem hungry because of the pred.

 

My dog Bonnie has been on pred and cephalexin on and off (as well as other antihistamines and antibiotics) due to her skin. Her itchiness is localised to her feet and she only gets it when we're up north at my parents place so she hasn't had to stay on these meds for any length of time - just a few months a year.

Link to post
Share on other sites

Also, try crushing the pill up if she's being really fussy and then mixing it in with a teaspoon of peanut butter or honey (or anything else she will love) so that it's more disguised by the food. Just make sure that you only mix it with a small amount of food so that you can be sure she's had the whole pill.

A word of caution: some meds should not be crushed, and if you plan to do this it's best to check with your vet to make sure you're not altering their efficacy by doing so.

 

Also, everyone should learn how to actually give a dog a pill by putting it at the back of the mouth and shoving it on down. All the food treats are good and easy ways to pill a dog, but if your dog ever becomes anorexic due to illness, you'll still need to be able to give meds, so it's good to learn how to do it before you might have to do it.

 

J.

Link to post
Share on other sites

What Julie P said - some meds need to be taken with food, some on an empty stomach, some shouldn't be crushed or divided. Please check with your vet about delivery methods.

 

And loss of appetite can make putting a pill down your dog's throat necessary. When Buzz would get sick with a c.perfingens outbreak, he would refuse everything. The only way to get a pill into him was to put it down his throat.

 

Pilling cats, even though that is not the topic of this thread, is another skill that should be learned by you and taught to your cats. In the last year of both our cats' lives, being able to pill them easily would have made everybody's life a lot simpler.

 

Ruth

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...